Florida, 2008Rip Current in Florida, May 24, 2008
May 24, 2008 · NWS TAE · 1 event in 1 county or zone
Two men drowned from rip currents during the Memorial holiday weekend. There were more than 150 calls for water rescues.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men drowned from rip currents during the Memorial holiday weekend. There were more than 150 calls for water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 24, 2:05 PM EST, 4 hours 55 minutes earlier.
Area forecast discussion, May 24, 2:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT MAY 24 2008
.SYNOPSIS...
18Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING VERY AMPLIFIED UPPER
LEVEL PATTERN OVER THE CONTINENT TO START OUT THE HOLIDAY WEEKEND.
TROUGHING STILL IN PLACE ACROSS FAR EASTERN CANADA DOWN INTO THE
NORTHEAST AND MID-ATLANTIC STATES. THIS LONGWAVE TROUGH WILL AMPLIFY
BRIEFLY INTO SUNDAY MORNING AS STRONG SHORTWAVE TROUGH CURRENTLY
PUSHING INTO NORTHERN GA/SC DIVES INTO THE SOUTHEAST LATER THIS
EVENING. THIN BUT VERY AMPLIFIED RIDING CONTINUES TO DOMINATE THE
CENTRAL PORTION OF THE CONTINENT BUT IS BEGINNING TO SHOW SOME
EASTWARD MOVEMENT INTO THE WESTERN GREAT LAKES AND MS VALLEY.
FURTHER UPSTREAM THE LARGE UPPER LOW CONTINUES TO SPIN ACROSS ALL OF
THE WESTERN U.S. AND SOUTHWEST CANADA KEEPING THE WEATHER COOLER AND
MORE UNSETTLED ACROSS THAT REGION. OUR AREA STILL CURRENTLY RESIDES
ALONG THE EASTERN PERIPHERY OF THE UPPER RIDGE TO OUR WEST THAT IS
IN CONTROL OF THE WESTERN AND CENTRAL GULF COAST. THIS RIDGING WILL
BE BRIEFLY CUT BACK TO THE WEST THIS EVENING INTO SUNDAY MORNING
AS THE SHORTWAVE MENTIONED ABOVE CONTINUES SOUTH THROUGH GA/FL.
AT THE SURFACE...FRONTAL BOUNDARY EXTENDING BACK INTO THE CENTRAL
AND NORTHEAST GA FROM WEAK LOW PRESSURE NOW WELL OF THE SOUTHEAST
COAST. WARM AND SEASONABLE AFTERNOON ONGOING WITH PARTLY SUNNY
SKIES AND TEMPERATURES INTO THE UPPER 80S AND LOWER 90S INLAND AND
LOWER TO MIDDLE 80S ALONG THE IMMEDIATE COAST. REGIONAL RADARS ARE
NOW SHOWING A GROWING CLUSTER OF THUNDERSTORMS UP TOWARD THE ATLANTA
AREA ASSOCIATED WITH THE COLD FRONT AND OVERRIDING UPPER LEVEL
DYNAMICS. EXPECT THIS CONVECTION TO CONTINUE TO SETTLE SOUTH INTO
THE EVENING HOURS WITH SOME ADDITIONAL CONVECTION EVENTUALLY FIRING
CLOSER TO LOCAL SEA-BREEZE BOUNDARIES.
&&
.SHORT TERM (THIS EVENING THROUGH MONDAY NIGHT)...
INGREDIENTS BEGIN TO COME TOGETHER OVER THE NEXT SEVERAL HOURS TO
GIVE US THE CHANCE FOR SOME WDLY SCT SHOWERS/STORMS. SURFACE
CONVERGENCE WILL CONTINUE TO INCREASE INTO THE EARLY EVENING ALONG
INLAND PROPAGATING SEA-BREEZE BOUNDARIES AND ALSO THE COLD FRONT
SURGING SOUTH AND SOUTHWEST TOWARD THE AREA. AT THE SAME TIME LARGE
SCALE FORCING FOR ASSENT WILL BE INCREASING AS THE SHORTWAVE FUELING
THE CONVECTION CURRENTLY ACROSS NORTHERN GA DIGS RAPIDLY SOUTH AND
SOUTHEAST. NOT EXPECTING WIDESPREAD COVERAGE OF CONVECTION...HOWEVER
THERMODYNAMICS CERTAINLY SUPPORT THE POSSIBILITY OF THE WDLY SCT
DEVELOPMENT. LOCAL BUFKIT SOUNDING STILL SHOWING CAPE VALUES OF
BETWEEN 1500-2000 J/KG DURING THE EARLY EVENING HOURS. THESE VALUES
MAY EVEN BE FURTHER ENHANCED IN THE PRESENCE OF LOCAL MOISTURE POOLS
ALONG SEA-BREEZE BOUNDARIES. IF THE ACTIVITY CAN GET GOING IT IS
LIKELY TO HOLD OFF UNTIL MAINLY THE EARLY TO MIDDLE EVENING HOURS
AS WE WAIT FOR THE BEST MID/UPPER LEVEL FORCING TO ARRIVE. HIGHEST
POPS WILL BE ACROSS SOUTH-CENTRAL GA DOWN INTO THE EASTERN FL BIG
BEND WITH 30-40% IN THE GRIDS. AS ONE GOES FURTHER WEST THE OVERALL
ATMOSPHERIC MOTION BECOME INCREASINGLY ANTI-CYCLONIC AND HENCE POPS
DROP INTO THE 20-25% RANGE FROM KABY TO KDHN AND KPFN. WILL CONTINUE
TO WATCH PORTION OF THE EASTERN FL PANHANDLE AS LOCAL CONVERGENCE
ALONG THE SEA-BREEZE IS BEGINNING TO GROW A HEALTHIER CU FIELD AND
MAY BE JUST ENOUGH TO OVERCOME ANY NEGATIVE FACTORS AND RESULT IN
WDLY SCT CONVECTION UP TOWARD THE I-10 CORRIDOR. IF STORMS CAN GET
GOING WE WILL LIKELY SEE A FEW LINGERING INTO THE LATER EVENING
HOURS ALTHOUGH COVERAGE WILL BE DIMINISHING WITH THE LOSS OF DAYTIME
HEATING WITH ALL CONVECTION EXPECTED TO END BY 10 OR 11 PM.
COLD FRONT SURGES THROUGH OVERNIGHT INTO EARLY SUNDAY. IN ITS WAKE
HIGH PRESSURE BUILDS INTO THE SOUTHEAST FROM OFF THE CAROLINA COAST
BRINGING A BIT COOLER AND DRIER AIRMASS TO OUR REGION. THIS SURFACE
RIDGE WILL THEN BE IN CONTROL OF OUR WEATHER THROUGH THE REMAINDER
OF THE SHORT-TERM PERIOD. MID/UPPER LEVEL FLOW ALSO RAPIDLY BECOMES
ANTI-CYCLONIC IN NATURE OVER THE FORECAST AREA DURING THE DAY ON
SUNDAY AS THE UPPER RIDGE TO OUR WEST BUILDS BACK EAST AND OVERHEAD
SUNDAY NIGHT INTO TUESDAY. AS A RESULT...AFTER ANY POSSIBLE STORMS
THIS EVENING...THE REMAINDER OF THE HOLIDAY WEEKEND LOOKS GENERALLY
DRY WITH PARTLY TO MOSTLY CLEAR SKIES. TEMPERATURES EXPECTED TO BE
NEAR CLIMO WITH MIDDLE AND UPPER 80S COMMON DURING THE DAY. LOWS
SUNDAY NIGHT AND MONDAY NIGHT ARE EXPECTED TO BE A BIT BELOW CLIMO
WITH MANY LOCATIONS WEST OF THE APALACHICOLA RIVER FALLING INTO THE
UPPER 50S AND LOWER 60S...AND LOWER TO MIDDLE 60S FURTHER TO THE
WEST.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
LONG TERM FORECAST BEGINS WITH A TROUGH OVER WRN MOST CONUS...RIDGE
OVER INTERMOUNTAIN AND PLAINS STATES...A BROAD TROUGH OVER NRN GREAT
LAKES AND A STRONG SW-NE RIDGE OVER SE CONUS WITH SRN SECTION
ANCHORED WHILE NRN APEX MOVES OVER INTO ATLC. AT SURFACE RIDGE FROM
WRN ATLC SWWD TO ACROSS FORECAST AREA. THIS TRANSLATES TO DRY AND
WARM WEATHER WITH ENE LOW LEVEL FLOW. NEARLY STACKED UPPER/LOWER
RIDGE WILL LIKELY REMAIN IN CONTROL OVER THE SE U.S. THROUGH AT
LEAST WED. THEN BY WED EVENING...DEEP LYR RIDGE RETROGRADES WWD AND
SURFACE RIDGE KICKED SEWD AS ABOVE BROAD TROUGH DEEPENS OVER ERN
CONUS WITH SEVERAL SHORTWAVES DIVING SEWD ERODING AND THEN SHUNTING
THE RIDGE INTO ATLC. BY THURSDAY...A WEAK BACKDOOR FRONT INITIALLY
ACROSS N GA/ALA IS PUSHED SWD TO ACROSS CWA. WITH LOCAL AREA IN WARM
SECTOR FOR MOST OF PERIOD...MAX/MIN TEMPS WILL CONTINUE AT OR ABOVE
CLIMO.
&&
.MARINE...
GENERALLY LIGHT WINDS CONTINUE INTO THE EVENING HOURS. COLD FRONT
WILL CROSS THE MARINE AREA FROM NORTHEAST TO SOUTHWEST LATER TONIGHT
INTO SUNDAY MORNING WITH WINDS COMING AROUND TO THE NORTHEAST AND
APPROACHING CAUTIONARY LEVELS. ALTHOUGH WINDS ARE CURRENTLY LOW...
3-5 FT SWELL ORIGINATING IN THE SOUTHEAST GULF WILL CONTINUE TO RIDE
NORTH AND WILL KEEP WAVE HEIGHTS UP A BIT THROUGH TONIGHT. HIGH
PRESSURE RIDGE AXIS THEN SETS UP JUST TO THE NORTH OF THE FORECAST
WATERS SUNDAY THROUGH MONDAY NIGHT KEEPING EASTERLY FLOW OVER ALL
LEGS. EXPECTING NOCTURNAL SURGES BOTH SUNDAY NIGHT AND AGAIN MONDAY
NIGHT WITH THE SURGE SUNDAY NIGHT BETWEEN CAUTIONARY AND ADVISORY
LEVELS. HIGH PRESSURE IS THEN EXPECTED TO SETTLE SOUTH OVER THE
WATERS TUESDAY INTO WEDNESDAY WITH WINDS AND SEAS REMAINING BELOW
HEADLINE CRITERIA.
&&
.AVIATION...
PLENTY OF MIXING EARLY THIS AFTERNOON HAS THINNED OUT THE MORNING
CLOUDINESS WITH VFR CONDITIONS NOW PREVAILING. STILL EXPECTING
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING
AT KTLH...KABY...KVLD. KDHN AND KPFN ARE TOO FAR WEST OF THE
MOISTURE AND DYNAMICS FOR SIGNIFICANT RAIN CHANCES. OTHERWISE...
FRONT WILL PASS THROUGH THIS EVENING WITH DRIER AIR MASS MOVING IN.
EXPECT VFR CONDITIONS OVERNIGHT INTO SUNDAY.
&&
.FIRE WEATHER...
DRIER AIR MASS WILL FILTER INTO THE AREA FOR SUNDAY AND MONDAY
BEHIND A COLD FRONT. AT THIS TIME...APPEARS THAT RH OVER INLAND BIG
BEND MAY BRIEFLY REACH 35 PERCENT EACH OF THE NEXT TWO AFTERNOONS.
HOWEVER DURATIONS EXPECTED TO ONLY BE AROUND 2 HOURS. AT THE SAME
TIME...DISPERSIONS ARE CURRENTLY CALCULATED TO REMAIN BELOW 70. NO
HEADLINES PLANNED ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 68 90 62 86 62 / 20 0 0 0 0
PANAMA CITY 70 88 66 83 66 / 20 0 0 0 0
DOTHAN 68 89 64 86 64 / 10 0 0 0 0
ALBANY 67 89 62 86 61 / 10 0 0 0 0
VALDOSTA 66 88 60 85 61 / 20 0 0 0 0
CROSS CITY 68 89 60 87 60 / 20 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
AVIATION/FIRE WX...CAMP
SHORT TERM/MARINE...MROCZKA
LONG TERM...BLOCK
Hazardous weather outlook, May 24, 4:51 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
551 AM EDT SAT MAY 24 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-251000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
551 AM EDT SAT MAY 24 2008 /451 AM CDT SAT MAY 24 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHEAST THIS
AFTERNOON. AN ALREADY UNSTABLE AIRMASS IN PLACE OVER THE REGION
WILL INTERACT WITH THIS COLD FRONT AND LEAD TO THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE
EASTERN HALF OF THE REGION. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...SOME OF THESE STORMS IN THE AFTERNOON COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND HAIL BEING THE MAIN
THREATS.
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
PANHANDLE AND BIG BEND BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
HIGH PRESSURE WILL BUILD OVER THE REGION SUNDAY AFTERNOON YIELDING
MOSTLY SUNNY SKIES AND WARM TEMPERATURES. CONTINUED SUNNY WEATHER
WILL PERSIST THROUGH TUESDAY. A WEAK COLD FRONT MAY APPROACH FROM
THE NORTH ON WEDNESDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE REGION THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER EMERGENCY
MANAGERS AND SPOTTERS SHOULD MONITOR THE WEATHER THIS AFTERNOON.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
38-GODSEY
Rip Current, Bay
- When
- May 24, 7:00 PM EST
- Where
- Bay forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.238, -85.633 (the zone’s center; the record gives no point)
Two men drowned from rip currents off Panama City Beach. One of the victims died while trying to assist a distressed swimmer.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, May 24, 20082 deaths · 2 events
- Tornadoes and Hail in Oklahoma, May 24, 2008$35,000 · EF2 · 17 events
- Hail and Damaging Winds in Georgia, May 24, 20082 injured · $779,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, May 24, 2008$1.3 million · 1 in hail · 13 events
- Tornadoes and Hail in North Dakota, May 24, 2008$235,000 · EF1 · 13 events
- Hail and Damaging Winds in Mississippi, May 24 to 25, 2008$659,000 · 1.75 in hail · 14 events
- Strong Wind in South Dakota, May 24, 2008$200,000 · 1 event
- Flooding in Iowa, May 24 to 31, 2008$115,000 · 4 events
- Damaging Winds in Missouri, May 24, 2008$50,000 · 60 kt wind · 7 events
- Tornadoes and Hail in South Dakota, May 24 to 25, 2008EF0 · 27 events
- Hail and Damaging Winds in Kansas, May 24 to 25, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Mississippi, May 24, 2008$18,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98884.